Archive for September, 2009

Reglan® Can Cause Tardive Dyskensia

September 2009

Every year millions of Americans suffer from stomach disorders like diabetic gastroparesis and gastroesophageal reflux disorder (GERD) and get prescribed Reglan® routinely. In a bid for relief, most patients follow their medical practitioner’s prescription blindly, not knowing what may lie in store ahead. Reglan® or metoclopramide can have terrible side effects like Tardive Dyskinesia which can be a very debilitating disease.

Reglan® is available in the form of Reglan® Tablets, Reglan® Oral Disintegrating Tablets, Metoclopramide® Oral Solution and Reglan® Injection.

Reglan® Side Effects
Tardive Dyskinesia is not a dismissible side effect by any count and can alter the health and quality of life of a person as this affects the neurons, nerve cells. The symptoms of this are like drug induced movement disorders and the most alarming thing is that most are rarely reversible.

Tardive Dyskinesia symptoms are uncontrollable movements of the tongue, lips or jaw, facial grimacing, tongue protrusion, lips puckering, involuntary movements of arms, legs, fingers and toes and swaying movements of the trunk or hip. These movements are usually repetitive and jerky.

Tardive Dyskinesia is almost incurable and most victims have to put up with the symptoms for the rest of their lives. Usually, the first symptoms are not noticed by the patients themselves but by family or friends. These may manifest long after Reglan® usage has been stopped.

FDA & Reglan®
On February 26th, 2009, The U.S. FDA announced that manufacturers of metoclopramide must add a boxed warning to their drug labels about the risk of its long-term or high-dose use.

The Law & Reglan®
If you or your loved ones have been injured through the use of Reglan®, waste no more time. You are potentially entitled to compensation. Contact Eric W. Gruenwald, Attorney/Lawyer for more information at 866-529-0001 Extension 245.

The FDA Dilantin® Alert: What does it Mean for You?

September 2009

Last year the Federal Food and Drug Administration came out with an alert for Dilantin® (phenytoin), one of the oldest and still most commonly prescribed anti-epileptic, anti-convulsion drugs.

There are a number of other drugs out there for epilepsy and seizure disorders (14 counted on WebMD alone), but the Stanford Hospital and Clinics website says that Dilantin® is the most popular for treatment of partial and secondarily generalized seizures in the United States.

A lot of epileptics and people with other seizure disorders take Dilantin®.

The side-effect being studied in relation to Dilantin® in this alert is an allergic skin reaction that goes by the name of Stevens Johnson Syndrome, or SJS. (TEN, Toxic Epidermal Necrolysis, is also considered to be part of SJS. The really bad part of SJS).

Here’s the Alert, verbatim from www.fda.gov:
FDA ALERT [11/24/08]: FDA is investigating new preliminary data regarding a potential increased risk of serious skin reactions including Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) from phenytoin therapy in Asian patients positive for a particular human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais.

OK, in plain english, what does this mean?

An allele is half of a genetic pair. The HLA-B*1502 allele is only present (with rare exception) in people of Asian ancestry. At this time it looks like there may be a link between the HLA-B*1502 allele and Stevens Johnson syndrome (SJS) and also Toxic Epidermal Necrolysis (TEN).

The FDA alert does not mean that SJS and TEN don’t occur in other populations; it means that if you are of Asian ancestry, and you do have this genetic marker, there appears to be heightened risk for a rare, life-threatening allergic disorder.

Maybe yes, maybe no…

The FDA Alert continues: The possible risk of SJS from phenytoin and fosphenytoin in patients with HLA-B*1502 is still being studied; however, there is not yet enough information to recommend testing for HLA-B *1502 in Asian patients for whom phenytoin treatment is contemplated.

The FDA point of view seems to be that’s there’s room to worry but nothing conclusive. The SJS/Dilantin® link is important enough to devote money to the study of the HLA-B*1502 allele, but not important enough at this time to mandate routine genetic tests for those taking Dilantin® who are of Asian descent.

The bottom line: if you take Dilantin®, there’s the risk of the Stevens Johnson Syndrome (SJS) side effect, whether you are of Asian descent or not. If you need representation, you’ve come to the right website!

The Mulligan Law Firm is a national law firm located in Dallas, Texas who provides information and resources for injured individuals and their families in all 50 states. The firm has successfully resolved over $600,000,000 in claims for its clients since 1995, and they are currently investigating injury claims involving Dilantin® and Stevens Johnson Syndrome (SJS).